Feeling "blocked" & Unable to Organize Tasks
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Feeling "blocked" & Unable to Organize Tasks


Hello,

I am bipolar Type I and had a severe manic crisis in August. I feel at the moment quite depressed and have no will or desire to do things. I feel "blocked" and can't organize my daily tasks. I looked for apragmatism, which term my pdoc uses and there seems to be no treatment. I take an AD : Derexat and I started Abilify (10 mg)+ lithium for 17 years. Is it exhaustion from the manic episode ? Such an "invalidating" state makes me anxious an sad. I don't know what to do.

Thank you for your advice
Mirifica


Dear Mirifica  --

I must be careful here, because my view might differ from that of your psychiatrist. And she or he knows you and your situation, where I do not. But I will just introduce one idea for you both to consider.

In my experience, antidepressant medications (in people with bipolar disorder) can cause extreme difficulty with mental function. In English we might call this a "scrambling", a difficulty focusing attention because no thought or inclination lasts long enough to really follow through on. I wonder if this might possibly be involved in what you described as "blocked".

I offer this possibility because it presents some significant hope that a simple maneuver such as gradually tapering your antidepressant (which by your account does not appear to be doing what it is supposed to be doing right now, anyway) might address this "invalidating state".

Beyond that, I am not sure how to account for what you describe. But I can tell you that my hypothesis above is based on seeing this phenomenon in many, many patients. Indeed, when people are referred to me with very complex problems I actually now hope that they are taking an antidepressant, because it presents such a simple potential solution, namely tapering the antidepressant. In case you and your psychiatrist decided to pursue this, I will mention that since I learned to go extremely slowly with this tapering off process, I have seen much better results. I heard an expert recommend taking at least four months to do this, 25% per month, and I think that is extremely important.

In case you need a reference for your discussion with your psychiatrist, here is one that is somewhat related: El-Mallakh.  although the article does not describe "blocked", these are the symptoms that I see in association with the cognitive phenomenon.  If you have some of them ("dysphoria", irritability, and "middle insomnia" -- waking up in the middle of the night after falling asleep okay), that would strengthen the hope that my idea might have value for you.

Dr. Phelps

 

Published March, 2008
 
 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?